Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


side effects when starting treatment
Jun 21, 2004

I don't know how many years I have been HIV positive, but it's been at least 4 years. It is now time to start treatment. I am not afraid of being HIV positive, strangely enough. Instead, I am afraid of side effects of medication. I have seen so many people suffer from side effects from pills. My doctor is an expert in HIV medication (20 years of experience, including helping train HIV specialists in Africa) and he tells me that some patients do not develop side effects. Could you tell me please, how concerned should I be about side effects? I don't know what pills I will be taking, but one will be a PI (geno typing has shut out a number of pill possibilities). I am so afraid about this that I have decided to wait until my summer vacation to start taking pills in case they make me sick, and I therefore will not miss time from work. Is there such a thing as someone not having side effects - and particularly not having lipodystrophy? By the way, I haven't had a cold in 19 years or the flu in 15 years. I have been incredibly healthy for so many years. My doctor found a speck of thrush on my tongue and thinks my CD4 cell count is probably low. I will be getting those results soon. He is certain they will indicate that it's time to start taking pills.

Response from Dr. Conway

Taking the plunge is often a difficult thing, and you are to be congratulated for making this tough decision. I hope you have someone in your life with whom you can share the burden, it often helps.

As for the side effects of medications, you must remember that the vast majority of people just sail through without any problems. What's more, we've learned from the past and tend to prescribe medications that avoid the majority of problems. If some do occur in the first weeks or months of therapy, it is important to be able to talk to your doctor about them, and take advantage of the many alternatives out there to generate a regimen that you will be able to tolerate.

As for lipodystrophy, we are getting better at that too. Recent data on the combination of lamivudine, tenofovir and efavirenz show that lipodystrophy was quite rare over three years of follow-up. You say that you will be on a PI. Recent information on atazanavir (which could substitute for efavirenz in the above regimen) show it to be extremely safe with respect to lipodystrophy.

Good luck over the next few months in finding a regimen that you can live with and that will be effective for you.



Previous
Anxiety worsened
Next
RE: a question from India!!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement